zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Asymptotic approximations for the first incomplete elliptic integral near logarithmic singularity. (English) Zbl 1118.33010
The authors obtain two convergent series expansions for the incomplete elliptic integral of the first kind $$F(\lambda,k)=\int_0^\lambda\frac{dt}{\sqrt{(1-t^2)(1-k^2t^2)}}$$ valid at any point in the unit square $0<\lambda, k<1$. These expansions are expressed in terms of recursively computed elementary functions. The expansions are truncated after $N$ terms and, by expressing the tails as integrals combined with use of bounds for certain hypergeometric functions, explicit bounds for the remainders $R_N$ are obtained. The truncated expansions yield asymptotic approximations for $F(\lambda,k)$ as $\lambda$ and/or $k$ approach unity. The approximations also remain valid as the logarithmic singularity $\lambda=k=1$ is approached in any direction. The first two approximations complete with error bounds are presented explicitly and numerical calculations are given to illustrate their accuracy.

33E05Elliptic functions and integrals
33C75Elliptic integrals as hypergeometric functions
33F05Numerical approximation and evaluation of special functions
Full Text: DOI
[1] Abramowitz, M.; Stegun, I. A.: Handbook of mathematical functions. (1970) · Zbl 0171.38503
[2] Byrd, P. F.; Friedman, M. D.: Handbook of elliptic integrals for engineers and scientists. (1971) · Zbl 0213.16602
[3] Carlson, B. C.: Some series and bounds for incomplete elliptic integrals. J. math. Phys. 40, 125-134 (1961) · Zbl 0113.28103
[4] Carlson, B. C.: Special functions of applied mathematics. (1977) · Zbl 0394.33001
[5] Carlson, B. C.; Gustafson, J. L.: Asymptotic expansion of the first elliptic integral. SIAM J. Math.anal. 16, No. 5, 1072-1092 (1985) · Zbl 0593.33002
[6] Carlson, B. C.; Gustafson, J. L.: Asymptotic approximations for symmetric elliptic integrals. SIAM J. Math. anal. 25, 288-303 (1994) · Zbl 0794.41021
[7] A. Erdélyi, W. Magnus, F. Oberhettinger, F.G. Tricomi, Higher Transcendental Functions, vol. 1, McGraw-Hill Book Company, Inc., New York, 1953. · Zbl 0051.30303
[8] J.L. Gustafson, Asymptotic Formulas for Elliptic Integrals, Ph.D. Thesis, Iowa State University, Ames, IA, 1982.
[9] D. Karp, A. Savenkova, S.M. Sitnik, Series expansions and asymptotics for the third incomplete elliptic integral via partial fraction decompositions, J. Comput. Appl. Math. 2006, to appear. · Zbl 1117.33013
[10] Kaplan, E. L.: Auxiliary table for the incomplete elliptic integrals. J. math. Phys. 27, 11-36 (1948) · Zbl 0031.22303
[11] Kelisky, R. P.: Inverse elliptic functions and Legendre polynomials. Amer. math. Monthly 66, 480-483 (1959) · Zbl 0087.08502
[12] Koepf, W.: Hypegeometric summation. (1998) · Zbl 0909.33001
[13] López, J. L.: Asymptotic expansions of symmetric standard elliptic integrals. SIAM J. Math. anal. 31, No. 4, 754-775 (2000) · Zbl 0994.33010
[14] López, J. L.: Uniform asymptotic expansions of symmetric elliptic integrals. Constructive approximation 17, No. 4, 535-559 (2001) · Zbl 1086.41015
[15] J.L. López, Asymptotic expansions of Mellin convolutions by means of analytic continuation, J. Comp. Appl. Math. 2006, to appear.
[16] Mitrinovic, D. S.; Pecaric, J. E.; Fink, A. M.: Classical and new inequalities in analysis. (1993)
[17] Nellis, W. J.; Carlson, B. C.: Reduction and evaluation of elliptic integrals. Math. comput. 20, 223-231 (1966) · Zbl 0135.38702
[18] Ponnusamy, S.; Vuorinen, M.: Asymptotic expansions and inequalities for hypergeometric functions. Mathematika 44, 278-301 (1997) · Zbl 0897.33001
[19] A.P. Prudnikov, Yu.A. Brychkov, O.I. Marichev, Integrals and Series, vol. 3, More Special Functions, Gordon and Breach Science Publishers, 1990. · Zbl 0967.00503
[20] Radon, B.: Sviluppi in serie degli integrali ellipttici. Atti. accad. Naz. lincei, mem. Cl. sci. Fis. mat. Nat. ser. 2, No. 8, 69-109 (1950)
[21] S.M. Sitnik, Inequalities for the Legendre complete elliptic integrals, Preprint of the Far-Eastern Branch of the Russian Academy of Sciences, Vladivostok, 1994.
[22] Sitnik, S. M.: Refinements of integral Cauchy -- bunyakovskii inequality. Vestnik samara state technical univ. 9, 37-45 (2000)
[23] Sitnik, S. M.: Refinements of Cauchy -- bunyakovskii inequality and applications. Vestnik samara state acad. Econ. 1, No. 8, 302-313 (2002)
[24] Sitnik, S. M.: Means and generalizations of Cauchy -- bunyakovskii inequalities and applications. Sci. res. Chernozemie 1, 3-42 (2005)
[25] G. Szegő, Orthogonal polynomials, AMS Colloquium Publications vol. 23, 1991 (8th printing).